Background: Tamoxifen retinopathy is known to be an adverse effect of high-dose tamoxifen treatment. Evidence of ocular toxicity at lower doses is less convincing: the aim of this study was to assess the prevalence of the above-mentioned retinopathy in a population treated with low-dose tamoxifen. Methods: One hundred and twenty-nine women treated with low-dose tamoxifen (20 mg/day) were examined. Visual acuity measurement, slit-lamp biomicroscopy and fundus examination were performed. Patients were reexamined after 6-12 months. Results: Refractile retinal opacities, similar to those previously described as tamoxifen retinopathy, were observed in four patients (prevalence 3.1%; mean duration of therapy 806 days). None of them revealed corneal opacities, papillary and/or macular edema, or visual impairment. The ophthalmoscopic aspect did not change after a mean follow-up of 215 days, although one of these patients had interrupted tamoxifen intake. Statistical analysis (Student's t-test) did not reveal any difference between patients with and those without refractile retinal opacities as far as age, treatment duration and ERG values were concerned. An early hyperfluorescence, reminescent of cuticular drusen, was demonstrated by fluorescein angiography in all four cases. Conclusions: The present study would seem to confirm that low-dose tamoxifen may induce retinal toxicity in a low proportion of patients, but we cannot be certain that the refractile retinal opacities observed are really caused by tamoxifen, as differentiation from age-related macular degeneration with cuticular drusen appears nearly impossible.
|Number of pages||5|
|Journal||Graefe's Archive for Clinical and Experimental Ophthalmology|
|Publication status||Published - Sep 1998|
ASJC Scopus subject areas